Flash Flood, Cibola
- When
- August 7, 2:55 PM MST to 3:50 PM MST
- Where
- Cibola County, San Fidel
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.913, -108.000 (the zone’s center; the record gives no point)
The Interstate 40 corridor through both Acoma and Laguna Reservations west of Albuquerque was hit by strong and repeating thunderstorms that flooded many tribal roads and damaged mainly irrigation and drainage systems. Officials were worried that a small dam near San Fidel would fail.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The Interstate 40 corridor through both Acoma and Laguna Reservations west of Albuquerque was hit by strong and repeating thunderstorms that flooded many tribal roads and damaged mainly irrigation and drainage systems. Officials were worried that a small dam near San Fidel would fail. Some homes closer to the Rio San Jose near Laguna were evacuated. The Arroyo Lucero drainage in Cibola County received heavy rain which filled playa areas around Highland Meadows in far northwest Valencia County. Although water levels did reach into a few mobile homes, the main problem was the flooding of access roads leading into Highland Meadows which persisted about 3 days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 7, 1:52 PM MST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 252 PM MDT MON AUG 7 2006 .DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPING BROADLY OVER WESTERN NEW MEXICO WILL INCREASE IN INTENSITY AND COVERAGE THROUGH THIS AFTERNOON...WITH ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS FROM ALBUQUERQUE NORTHEAST TO RATON. ADDITIONAL SHOWERS ARE ALSO DEVELOPING BETWEEN PORTALES AND TUCUMCARI. ALL SHOWERS ARE MOVING NORTHWARD...AND LOCALLY HEAVY RAINS WITH ROUNDS OF LOCALIZED FLOODING WILL OVERSPREAD THE WESTERN HALF OF THE STATE ONCE AGAIN BY EVENING. CURRENTLY...RIDGE ALOFT REMAINS PARKED OVER THE SOUTHEASTERN U.S. WITH TROUGH ALOFT GRADUALLY LIFTING OFF THE WEST COAST AND MOVING INLAND. PATTERN SUPPORTS CONTINUED BROAD MOIST SOUTHERLY FLOW ACROSS THE STATE WITH PRECIPITABLE WATERS BROADLY EXCEEDING AN INCH AND WELL DISSEMINATED IN THE COLUMN. PATTERN ALOFT RECEIVING SUPPORT NEAR THE SURFACE WITH SURFACE HIGH OVER SOUTHERN COLORADO AND PERSISTENT THERMAL LOW IN THE LOWER COLORADO VALLEY...AND CIRCULATION CONTINUES TO USHER IN LOW LEVEL MOISTURE FROM THE GULF. WATER VAPOR LOOPS SHOWING MUCH MOISTURE RECYCLING FOR WESTERN AND NORTHERN NEW MEXICO...WITH CONTINUED DESTABILIZATION AND CONVECTIVE DEVELOPMENT IN THE FORECAST FOR THE FORESEEABLE FUTURE AS THIS WILL CHANGE LITTLE FOR THE NEXT SEVERAL DAYS. MODELS...CONSENSUS SOLUTION CONTINUES TO ADVERTISE WESTWARD SHOVE OF RIDGE ALOFT TOWARD ARIZONA AS TROUGHS DIG INTO THE U.S. MID ATLANTIC REGION FROM ONTARIO...BUT ANY LOSS OF DYNAMICS ALOFT OVER NEW MEXICO WILL BE OFFSET BY ENHANCED CONVECTIVE DEVELOPMENT IN THE AFTERNOONS WITH LITTLE CHANGE TO MOISTURE DISTRIBUTION STATEWIDE. AS SUCH...FORECASTS REFLECTING SOMEWHAT REDUCED SHOWER COVERAGE THROUGH THE WORK WEEK BUT CONTINUED AFTERNOON CONVECTION WITH LOCALLY HEAVY RAINFALL IN SPOTS USING RECYCLED MOISTURE. NO ADDITIONAL SYNOPTIC SCALE MOISTURE PUSH FROM THE SOUTH APPEARS IN THE EXTENDED PERIODS...SO PATTERN SHOULD REMAIN RELATIVELY UNCHANGED HEADING TOWARD THE END OF THE WORK WEEK. SHY. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 65 90 63 91 / 50 30 30 30 GALLUP.......................... 58 85 57 85 / 30 30 30 30 GRANTS.......................... 56 85 55 85 / 30 40 30 30 GLENWOOD........................ 61 91 62 92 / 20 20 30 40 CHAMA........................... 48 80 48 79 / 60 40 40 50 LOS ALAMOS...................... 54 81 55 83 / 20 20 30 30 RED RIVER....................... 43 73 44 73 / 30 40 40 50 TAOS............................ 53 84 52 85 / 30 20 30 30 SANTA FE........................ 58 85 57 85 / 10 30 30 40 SANTA FE AIRPORT................ 62 86 61 86 / 10 20 20 20 ESPANOLA........................ 56 90 56 90 / 20 10 30 20 ALBUQUERQUE HEIGHTS............. 69 88 69 88 / 10 10 20 20 ALBUQUERQUE VALLEY.............. 67 90 67 90 / 10 10 20 20 ALBUQUERQUE FOOTHILLS........... 64 89 63 88 / 10 10 20 20 ALBUQUERQUE WEST MESA........... 65 92 65 92 / 10 10 20 20 SOCORRO......................... 62 89 62 88 / 10 20 20 10 SANDIA PARK/CEDAR CREST......... 50 77 50 80 / 10 10 20 20 MORIARTY/ESTANCIA............... 56 84 56 85 / 10 10 20 20 CARRIZOZO....................... 58 86 57 86 / 20 20 30 10 RUIDOSO......................... 53 78 52 79 / 40 40 40 30 RATON........................... 55 86 55 87 / 20 10 20 10 LAS VEGAS....................... 55 83 54 83 / 20 30 30 30 ROY............................. 61 85 61 86 / 10 10 10 10 CLAYTON......................... 64 90 64 91 / 10 10 10 10 SANTA ROSA...................... 60 90 60 91 / 10 10 20 10 TUCUMCARI....................... 67 94 66 95 / 20 10 10 10 FORT SUMNER..................... 65 90 66 92 / 10 10 20 10 CLOVIS.......................... 66 91 66 91 / 20 20 20 10 PORTALES........................ 67 91 67 91 / 20 20 20 10 ROSWELL......................... 68 93 68 93 / 20 30 30 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON AUG 7 2006 NMZ001>021-026-081200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MDT MON AUG 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND LOCALIZED FLOODING ACROSS THE CENTRAL AND NORTH CENTRAL MOUNTAINS...RIO GRANDE VALLEY... NORTHWEST MOUNTAINS...WEST CENTRAL MOUNTAINS AND SOUTHWEST MOUNTAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND LOCALIZED FLOODING ACROSS THE WESTERN HALF OF THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL AMOUNTS... RISING WATER LEVELS AND/OR FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. 16
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1130 AM MDT MON AUG 7 2006 NMZ001>004-008>011-071830- CENTRAL HIGH PLAINS/ESTANCIA VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU- SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- UPPER RIO GRANDE VALLEY-WEST CENTRAL MOUNTAINS- 1130 AM MDT MON AUG 7 2006 ...MORE HEAVY RAIN THUNDERSTORMS EXPECTED ACROSS NORTHWEST AND NORTH CENTRAL NEW MEXICO THIS AFTERNOON... FIRST SHOWERS AND THUNDERSTORMS OF THE DAY ARE FORMING SOUTHWEST OF GRANTS AND NEAR CUBA AND LOS ALAMOS. OTHER EARLY THUNDERSTORMS ARE ALSO DEVELOPING SOUTHEAST OF ALBUQUERQUE FROM EDGEWOOD SOUTHWEST OVER THE MANZANO MOUNTAINS. THESE EARLY STORMS WILL PRODUCE BRIEF HEAVY RAIN OF ONE HALF INCH IN 30 MINUTES. RAINFALL RATES FROM THE STRONGEST STORMS THIS AFTERNOON BETWEEN 1 PM AND 5 PM WILL AGAIN RANGE FROM ONE TO TWO INCHES IN LESS THAN AN HOUR. NEW FLOOD ADVISORIES OR POSSIBLE FLASH FLOOD WARNINGS MAY BE REQUIRED FOR CENTRAL CIBOLA COUNTY SOUTH OF GRANTS BEFORE 1 PM AS STORMS REPEAT OVER AREAS THAT SAW PERSIST RAINS LAST NIGHT. CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS REGARDING THE TREND AND MOVEMENT OF DEVELOPING STORMS. 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1210 PM MDT MON AUG 7 2006 NMZ002-003-071900- NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY- 1210 PM MDT MON AUG 7 2006 ...BRIEF HEAVY RAIN NEAR LOS ALAMOS AND NORTHWEST OF ESPANOLA... THUNDERSTORMS NEAR LOS ALAMOS ARE PRODUCING SOME OF THE FIRST HEAVY RAINS OF THE AFTERNOON WITH RAINFALL RATES ESTIMATED AT NEAR ONE INCH AN HOUR. THE FIRST STORM WAS LOCATED JUST NORTHEAST OF LOS ALAMOS OVER GARCIA CANYON. A NEW STORM IS DEVELOPING JUST SOUTHWEST OF LOS ALAMOS AND MOVING TOWARDS THE CITY WITH INCREASING RAIN...SO SOME STREET FLOODING MAY OCCUR IN LOS ALAMOS BEFORE 1230 PM. STORMS ARE ALSO INCREASING JUST WEST OF HIGHWAY 84 BETWEEN ESPANOLA AND ABIQUIU SO WATCH FOR BRIEF ARROYO FLOWS AS THESE STORMS MOVE NORTHEAST ACROSS THE HIGHWAY. CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS REGARDING THE TREND AND MOVEMENT OF DEVELOPING STORMS. 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 100 PM MDT MON AUG 7 2006 NMZ001>005-008>011-014-015-072000- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU- SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 100 PM MDT MON AUG 7 2006 ...THUNDERSTORMS WITH HEAVY RAIN INCREASING ACROSS NORTHWEST AND NORTH CENTRAL NEW MEXICO... SHOWERS AND THUNDERSTORMS ARE BEGINNING TO INCREASE IN SIZE AND INTENSITY ACROSS NORTH CENTRAL AND WEST CENTRAL NEW MEXICO. BEST CHANCES FOR AN EARLY AFTERNOON HEAVY RAIN SOAKING WILL COME FROM STORMS NOW CLUSTERED OVER CIBOLA COUNTY MAINLY SOUTH OF GRANTS AND FROM NEW STORMS DEVELOPING BETWEEN MORIARTY AND SANTA FE. BOTH SANTA FE AND CIBOLA COUNTIES ARE BEING MONITOR FOR POSSIBLE FLOOD ADVISORY BEFORE 2 PM. OTHER LESS INTENSE STORMS ARE BUILDING WEST AND NORTHWEST OF SOCORRO. STORMS CONTINUE ALSO JUST NORTHEAST OF LOS ALAMOS AND NEAR THE HIGHWAYS JUST NORTH AND AND NORTHEAST OF ESPANOLA. SATELLITE AND RADAR IMAGES ALSO SHOW INCREASING STORMS IN MCKINLEY COUNTY FROM NEAR CROWNPOINT WEST TO GALLUP. STORMS IN ARIZONA WILL LIKELY MOVE NORTHEAST INTO WESTERN SAN JUAN COUNTY SOUTH OF SHIPROCK BEFORE 130 PM. RAINFALL RATES FROM THE STRONGEST STORMS THIS AFTERNOON BETWEEN 2 PM AND 5 PM WILL AGAIN RANGE MOSTLY FROM ONE TO TWO INCHES IN LESS THAN AN HOUR. CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS REGARDING THE TREND AND MOVEMENT OF DEVELOPING STORMS. 03
The Albuquerque radar (KABX), 110 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
2 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530050, 5530051, 5530052.